Alert archive / Indiana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 87, NWS Indianapolis, IN

October 18, 20074 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Oct 18, 2007, 8:28 PM EDT for 4 counties in Indiana. It was in force for 36 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2007, 8:28 PM EDT (00:28 UTC)
Expired
Oct 18, 2007, 9:04 PM EDT
In force
36 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Boone County, IN, Hendricks County, IN, Montgomery County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 41 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 8:39 PM EDTHAIL 1.75Greencastle, IN
Oct 18, 8:40 PM EDTHAIL 0.5Greencastle, IN
Oct 18, 8:42 PM EDTHAIL 0.75Greencastle, IN
Oct 18, 8:44 PM EDTHAIL 1.5Jamestown, IN
Oct 18, 8:46 PM EDTHAIL 0.5Jamestown, INK9RD0
Oct 18, 8:49 PM EDTHAIL 1Jamestown, IN
Oct 18, 8:58 PM EDTHAIL 0.755 W Lebanon, IN
Oct 18, 9:01 PM EDTHAIL 0.54 Wsw Lebanon, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 4:23 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2007-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2007-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2442 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 190028
SVRIND
INC011-063-107-133-190115-
/O.NEW.KIND.SV.W.0087.071019T0028Z-071019T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
828 PM EDT THU OCT 18 2007

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOONE COUNTY IN CENTRAL INDIANA...
  WESTERN HENDRICKS COUNTY IN CENTRAL INDIANA...
  SOUTHEASTERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA...
  PUTNAM COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 915 PM EDT

* AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR FILLMORE...OR ABOUT 24
  MILES SOUTH OF CRAWFORDSVILLE...AND MOVING NORTHEAST AT 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH SALEM BY 835 PM EDT...
  JAMESTOWN BY 840 PM EDT...
  ADVANCE BY 845 PM EDT...
  LEBANON BY 850 PM EDT...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 138 AND 150.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 30 AND 47.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 44 AND 58.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4018 8668 4017 8638 3946 8674 3946 8701
TIME...MOT...LOC 0028Z 206DEG 64KT 3974 8676

$$
SALLY
2 follow-up statements
000 
WWUS53 KIND 190046
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
846 PM EDT THU OCT 18 2007

INC011-063-107-133-190115-
/O.CON.KIND.SV.W.0087.000000T0000Z-071019T0115Z/
BOONE-HENDRICKS-MONTGOMERY-PUTNAM-
846 PM EDT THU OCT 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHEASTERN PUTNAM...NORTHWESTERN HENDRICKS...WESTERN BOONE AND
EXTREME SOUTHEASTERN MONTGOMERY COUNTIES...

AT 844 PM EDT...TRAINED WEATHER SPOTTERS REPORTED ONE AND A HALF 
INCH HAIL IN JAMESTOWN. THIS STORM WAS LOCATED NEAR ADVANCE...OR 
ABOUT 16 MILES EAST OF CRAWFORDSVILLE...MOVING NORTHEAST AT 70 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN BOONE COUNTY AT 900 PM EDT

LAT...LON 4018 8668 4017 8638 4006 8643 4006 8644
      4003 8644 4002 8647 3997 8648 3977 8658
      3979 8676
TIME...MOT...LOC 0046Z 206DEG 64KT 4003 8657

$$
SALLY
000 
WWUS53 KIND 190105
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
904 PM EDT THU OCT 18 2007

INC045-121-165-190115-
/O.CON.KIND.SV.W.0088.000000T0000Z-071019T0115Z/
FOUNTAIN-PARKE-VERMILLION-
904 PM EDT THU OCT 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHWESTERN PARKE...NORTHERN VERMILLION AND FOUNTAIN COUNTIES...

AT 857 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR VEEDERSBURG...OR ABOUT 19 MILES WEST OF 
CRAWFORDSVILLE...MOVING NORTHEAST AT 60 MPH. ROTATION AND TORNADO 
POTENTIAL HAS INCREASED FROM VEEDERSBURG TO NEWTON. 

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4015 8746 4015 8742 4017 8743 4036 8710
      4003 8711 3985 8753 4011 8753
TIME...MOT...LOC 0104Z 228DEG 57KT 4021 8712

$$
DRT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 6:45 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Oct 18, 6:45 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
645 PM EDT THU OCT 18 2007

.AVIATION...DISCUSSION FOR 00Z TAFS
RADAR MOSIACS SHOWING TSAR DEVELOPING ACRS SRN INDIANA AND EASTERN
IL. THESE STORMS SHOULD IMPACT THE TAF SITES DURG THE FIRST THREE
HRS OF THE TAF PD. HAVE USED TEMPO GROUPS FOR EXPECTED BRIEF LIEF
CONDITIONS ASSOCIATED WITH EACH OF THE STORMS. AS THE CD FRONT
REACHES INDIANA LATE TONIGHT THE TSRA THREAT WL END...LEADING TO A
RETURN TO VFR CONDITIONS AFTER 06Z.

GUSTY WINDS FROM THE SOUTH EXPECTED TO SHIFT TOP THE SW AFT 06Z WITH
FROPA.

NEGATIVE CU RULE ON THURS AS UPPER TROF  PUSHES THROUGH THE RGN.
TIME SECTIONS ALSO SHOW SATURATED LOWER LVLS. HENCE WL INCLUDE OVC
VFR CIGS NEAR THE EXPECTED CCL OF 3500 FT.

&&

.DISCUSSION...
WILL BE SHORT DUE TO IMMINENT WATCH BOX BUT FOCUS IS ON SEVERE THIS
EVENING.  SATELLITE SHOWS CLOUDS ENHANCING OVER ILLINOIS AND THIS IS
IN LINE WITH NAM AXIS OF CONVECTIVE ONSET SO WILL USE THIS MODEL AS
GUIDE FOR SEVERE TONIGHT BUT LEAN TO BLEND OF MODELS TO DAY3 AND HPC
GUIDANCE AND GFS THEREAFTER. SIGNIFICANT THUNDERSTORM DEVELOPMENT
STILL EXPECTED OVER ILLINOIS THIS AFTERNOON WHICH WILL PUSH INTO
INDIANA AS DISCRETE SUPERCELLS AND EVENTUAL SQUALL LINE THIS
EVENING. WIDESPREAD WIND DAMAGE AND ISOLATED TORNADOES ARE
EXPECTED.

CURRENT FCSTS APPEARED TO BE IN DECENT AGREEMENT WITH LATEST MODEL
RUNS SO EITHER NO ADJUSTMENT OR ONLY SLIGHT ADJUSTMENT MADE TO TEMPS
AND POPS THRU DAY 3. STILL DISAGREEMENT BETWEEN GFS AND EURO MODELS
REGARDING EVOLVING MAJOR TROUGH EARLY TO MID WEEK NEXT WEEK. GIVEN
UNCERTAINTY HAVE STAYED CLOSE TO ONGOING FCST AND LATEST HPC
ADJUSTMENTS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE

AVIATION...JP
PUBLIC...DT
Hazardous weather outlook, Oct 18, 5:00 PM EDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 PM EDT THU OCT 18 2007

INZ021-028>031-035>049-051>057-060>065-067>072-192100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
500 PM EDT THU OCT 18 2007 /400 PM CDT THU OCT 18 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SEVERE STORMS WILL FORM ACROSS CENTRAL INDIANA THROUGH THE
EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE TORNADOES AND
DAMAGING STRAIGHT LINE WINDS. THE THREAT FOR SEVERE WEATHER WILL
END AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THROUGH MIDNIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Oct 18, 6:21 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
621 PM EDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             BEDFORD                 38.86N 86.49W
10/18/2007  E0.50 INCH       LAWRENCE           IN   AMATEUR RADIO

&&

ETERRELL
Local storm report, Oct 18, 6:22 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
622 PM EDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             BEDFORD                 38.86N 86.49W
10/18/2007  E1.00 INCH       LAWRENCE           IN   AMATEUR RADIO

&&

ETERRELL
Local storm report, Oct 18, 6:24 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
624 PM EDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     5 W BEDFORD             38.86N 86.58W
10/18/2007                   LAWRENCE           IN   LAW ENFORCEMENT

            TREE DOWN NEAR FAYETTEVILLE ALONG HIGHWAY 158

&&

ETERRELL
Special weather statement, Oct 18, 6:49 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
649 PM EDT THU OCT 18 2007

INZ054>056-063-064-182345-
BARTHOLOMEW-BROWN-JOHNSON-MORGAN-SHELBY-
649 PM EDT THU OCT 18 2007

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT...
A STRONG THUNDERSTORM NEAR BEANBLOSSOM AND FRUITDALE WILL CONTINUE
TO MOVE QUICKLY TO THE NORTHEAST AT ABOUT 45 MPH. THE STORM MAY
IMPACT THE FRANKLIN...TRAFALGAR AND BENGAL AREAS THROUGH 745 PM.
OTHER SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP ALSO. THE STORM
WILL BE CAPABLE OF STRONG WINDS TO 40 MPH...HEAVY RAINS AND HAIL.
STAY ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS THIS EVENING.

PUMA
Special weather statement, Oct 18, 7:38 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
738 PM EDT THU OCT 18 2007

INZ051>053-060-061-190045-
CLAY-GREENE-OWEN-SULLIVAN-VIGO-
738 PM EDT THU OCT 18 2007

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT...
A THUNDERSTORM NEAR CARLISLE WILL CONTINUE TO DEVELOP AND MOVE
QUICKLY TO THE NORTHEAST AT ABOUT 45 MPH. THE STORM MAY IMPACT THE
LINTON...CLAY CITY AND PATRICKSBURG AREAS THROUGH 845 PM. OTHER
SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP ALSO. THE STORM WILL
BE CAPABLE OF STRONG WINDS TO 40 MPH...HEAVY RAINS AND SMALL HAIL.
STAY ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS THIS EVENING.

PUMA
Special weather statement, Oct 18, 8:17 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
817 PM EDT THU OCT 18 2007

INZ021-028>030-035>037-043>046-051>054-060>062-067>070-190130-
BOONE-CARROLL-CLAY-CLINTON-DAVIESS-FOUNTAIN-GREENE-HENDRICKS-KNOX-
LAWRENCE-MARTIN-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-SULLIVAN-
TIPPECANOE-VERMILLION-VIGO-WARREN-
817 PM EDT (717 PM CDT) THU OCT 18 2007

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT...
SCATTERED THUNDERSTORMS WILL PUSH INTO WESTERN CENTRAL INDIANA
THROUGH 930 PM. THE STORMS WILL MOVE QUICKLY TO THE
NORTHEAST AT ABOUT 45 MPH. SOME AREAS THAT MIGHT BE AFFECTED BY
THE STORMS INCLUDE GREENCASTLE...DANVILLE...LAFAYETTE AND
VINCENNES. THESE STORMS WILL BE CAPABLE OF STRONG WINDS TO 45 MPH...
HEAVY RAINS AND SMALL HAIL. STAY ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS THIS EVENING AND BE READY TO TAKE ACTION IF WARNINGS ARE
ISSUED.

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 8:11 PM EDTSevere Thunderstorm WarningINDWarren34 min
Oct 18, 8:30 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion45 min
Oct 18, 8:56 PM EDTSevere Thunderstorm WarningINDClinton, Howard, Tipton49 min
Oct 18, 9:10 PM EDTSevere Thunderstorm WarningINDTippecanoe35 min
Oct 18, 9:18 PM EDTTornado WarningINDTippecanoe42 min
Oct 18, 9:38 PM EDTTornado WarningINDBoone, Clinton36 min
Oct 18, 10:06 PM EDTTornado WarningINDHoward39 min
Oct 18, 10:16 PM EDTTornado WarningINDJackson, Lawrence30 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.